Alert archive / South Dakota / Wind Advisories in 2019

Wind Advisory 5, NWS Sioux Falls, SD

May 20, 20194 states

NWS Sioux Falls, SD issued this wind advisory at May 20, 2019, 2:58 PM CDT for 4 states. It took effect at May 21, 2019, 12:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 20, 2019, 2:58 PM CDT (19:58 UTC)
In effect from
May 21, 2019, 12:00 PM CDT
Expired
May 21, 2019, 10:47 PM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS73 KFSD 201958
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
258 PM CDT Mon May 20 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-211200-
/O.NEW.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
258 PM CDT Mon May 20 2019

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT CDT
TUESDAY NIGHT...

The National Weather Service in Sioux Falls has issued a Wind
Advisory, which is in effect from noon Tuesday to midnight CDT
Tuesday night.

* WINDS...East 25 to 35 mph with gusts up to 40 to 50 mph.

* TIMING...Tuesday afternoon through the late evening hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
6 follow-up statements
768 
WWUS73 KFSD 210316
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1016 PM CDT Mon May 20 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-211130-
/O.CON.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1016 PM CDT Mon May 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
CDT TUESDAY NIGHT...

* WINDS...East 25 to 35 mph with gusts up to 45 mph.

* TIMING...Tuesday afternoon through the late evening hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
084 
WWUS73 KFSD 210840
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
340 AM CDT Tue May 21 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-211645-
/O.CON.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
340 AM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CDT TONIGHT...

* WINDS...East 20 to 35 mph with gusts up to 45 mph.

* TIMING...This afternoon through the late evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
575 
WWUS73 KFSD 211548
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1048 AM CDT Tue May 21 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220500-
/O.CON.KFSD.WI.Y.0005.190521T1700Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1048 AM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WINDS...East 25 to 35 mph with gusts up to 50 mph.

* TIMING...This afternoon through the late evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
386 
WWUS73 KFSD 212029
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
329 PM CDT Tue May 21 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220500-
/O.CON.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
329 PM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WINDS...East 25 to 35 mph with gusts up to 50 mph.

* TIMING...This afternoon through the late evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
568 
WWUS73 KFSD 220119
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
819 PM CDT Tue May 21 2019

IAZ031-032-NEZ013-014-SDZ050-057-063-068>071-220230-
/O.CAN.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/
Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Charles Mix-Bon Homme-
Yankton-Clay-Union-
819 PM CDT Tue May 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sioux Falls has cancelled the
Wind Advisory.

Winds will continue to decrease late this evening, with some gusts
to 30 to 35 mph likely through 10 pm. 

$$

IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-058>062-064>067-220500-
/O.CON.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
819 PM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WINDS...East 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through the late evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
800 
WWUS73 KFSD 220347
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1047 PM CDT Tue May 21 2019

IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-058>062-064>067-220500-
/O.CAN.KFSD.WI.Y.0005.000000T0000Z-190522T0500Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
1047 PM CDT Tue May 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sioux Falls has cancelled the
Wind Advisory.

Winds have decreased late this evening, mainly with easterly gusts
to 25 to 35 mph. Winds will continue to decrease as the center of
low pressure moves toward southeast South Dakota late tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 20, 12:22 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 20, 12:22 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1222 PM CDT Mon May 20 2019

.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT Mon May 20 2019

Cold high pressure building into the area this morning dropping
temperatures back into the 30s in many locations. Frost advisory
still in place north of Interstate 90 early this morning but some
patchy mid level cloudiness has so far protected the area from a
pure radiational temperature fall. Clouds will continue to expand
northeast through the day with winds gradually increasing from the
east and southeast. This is in response to developing low pressure
over southern parts of the High Plains. The energy from this
developing low pressure is a little slower to lift northward so have
slowed down the development of rainfall. Right now looking like a
good chance for I-29 and east to remain dry all day with some light
rain possible towards sunset. West of the James River it still looks
like rain should develop in the afternoon while also seeing a threat
for some light rain this morning. Raised high along and east of the
James River with a little less dense cloud cover and a later arrival
of rainfall. South central SD may still struggle to get to 50 today.

By tonight moisture advection from about 750mb to 650mb will allow
for some lighter showers to develop and lift north. These showers
will be fighting through some dry air below about 800mb however so
not expecting a lot of accumulation before 6z other than south
central SD where a couple tenths will be possible. From 6z to 12z
tonight the moisture advection lowers in the atmosphere as low
pressure lifts north helping to increase the warm and moist
advection. Expecting around a quarter of an inch near the Missouri
River by 12z Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 331 AM CDT Mon May 20 2019

Windy, cold and rainy conditions still expected on Tuesday as the
upper level low deepens and slowly lifts north across the Western
High Plains and into Central Nebraska Tuesday night. east winds will
average about 25 to 40 mph on Tuesday with periods of rain through
the night. Convection not overly likely but will keep a small chance
around northwest Iowa with some minor elevated instability creeping
up into eastern Nebraska. Rainfall amounts on Tuesday should be a
bit burlier with a half an inch to an inch and a half very possible.
Highs Tuesday likely 50 to 55 most spots.

As the upper level low wraps northward and remains mostly west of
eastern South Dakota on Wednesday, dry air will wrap in aloft and
likely bring an end to the rain. Soundings not overly supportive on
rain on Wednesday as southerly flow mixes out the low levels and
dries out there as well. So, other than the strong southerly winds
gusting to 25 to 35 mph Wednesday may turn out to be an ok day.
Winds will be strongest in far southeast SD, northeast NE and
northwest IA. Highs should range from the lower 60s in central SD
where clouds may linger longest to 70 to 75 in northwest IA.

Upper level ridging builds into the area Wednesday afternoon into
Thursday morning which should keep conditions dry and mild. Lows
Wednesday night in the 40s to lower 50s and highs Thursday from the
mid 60s in central SD to the mid 70s in northwest IA. There will be
an increasing threat for showers and thunderstorms Thursday
afternoon and night as another piece of energy cranks up the warm
and moist advection. Severe weather will be possible during this
time with some very impressive shear possible but right now the cap
appears to be a problem below about 900 mb so the directional low
level shear will go unused but still strong speed shear aloft and
above the cap. Something to watch for.

After this ridging tries to build into the area so mostly dry and
near to slightly above normal temperatures are expected Friday
through Sunday. There are hints of a fast moving upper level wave
Saturday night so will have a chance for showers and thunderstorms
then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1217 PM CDT Mon May 20 2019

VFR conditions are expected through late tonight, then showers
and MVFR conditions are expected through the rest of the period.
Gusty east winds will be on the increase during the overnight
hours. Gusts around 40 knots will be possible late Tuesday
morning into the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, May 20, 3:55 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 AM CDT Mon May 20 2019

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-210900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
355 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Frost will be possible north of highway 18 early this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of rain with moderate to heavy rainfall are possible next
week, with Tuesday and Thursday looking like the most likely
timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-SDZ038>040-052>056-210900-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
355 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Areas of frost will be possible early this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of rain with moderate to heavy rainfall are possible next
week, with Tuesday and Thursday looking like the most likely
timeframes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:28 PM CDTRiver Flood WarningFSDMoody13 days
May 20, 8:50 AM CDTRiver Flood WarningFSDMinnehaha, Moody14 days

Nearby

Wind Advisories in South Dakota, 2019Wind Advisories in Iowa, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.